MAUDE Adverse Event Report: LEICA BIOSYSTEMS MELBOURNE PTY. LTD. HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED

LEICA BIOSYSTEMS MELBOURNE PTY. LTD. HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED
Model Number HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/21/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation of this complaint found the instrument functioned as designed during the execution of ¿[protocol name]¿ protocol comprising 195 cassettes which started in retort a at 0:45 on 21 june 2024 and completed successfully at 03:59 on 21 june 2024, from which sub-optimal tissue processing was reported by the complainant.The root cause for the sub-optimal processing of patient tissue samples reported by the complainant from the affected run was a use error, which occurred at 23:19 on 20 june 2024.Specifically, a user failed to complete manual replacement of the reagent in bottle 12 (clear-rite) in accordance with the manufacturer instructions detailed in section 5.4.4 of the leica histocore peloris 3 user manual, which contains the following specific warning: ¿always change reagents when prompted.Always update station details correctly ¿ never update the details without replacing the reagent.Failure to follow these directives can lead to tissue damage or loss.¿ the information available indicates that the instrument returned to normal functionality following ¿all bottles, retorts, wax lines and wax chambers, flushed with ethanol and clearite [sic]¿ by the assigned fse.
 
Event or Problem Description
On 21 june 2024, the complainant contacted leica biosystems with the following details: ¿under process tissue no error code/ ran to completion ret a.Underprocess [sic] tissue, reagent changed prior to running and user change one of clearite [sic] bottle 12 with clarifier.Ran on retort a to completion, no error prompted.User discover when retrieving the tissue with strong scent of clarifier and 195 biopsy tissue affected.¿ on 21 june 2024, the leica field applications specialist ¿ core histology, mid-atlantic visited the customer site and documented the following: ¿¿staff member filled clearite [sic] bottle with clarifier¿per customer, 12 hour cassettes smell like vinegar (acid) after processing, likely due to wax contamination with clarifer; all wax chambers have strong acid scent.Ethanol concentrations on several bottles read higher with hydrometer than in software.¿ on 22 june 2024, the field applications specialist ii provided the following additional information regarding the circumstances of the event: ¿the overnight tech replaced bottle 12 with clarifier instead of clear-rite¿retort a used bottle 12 with the incorrect reagent¿customer reprocessed blocks from retort a manually and added blocks to [instrument name].[instrument name] was not changed last night by the overnight tech.Xylene and wax reagents should be replaced on the instrument.¿ on 25 june 2024, the assigned leica field service technician (fse) visited the customer site and documented the following: ¿decommissioned instrument and reinstalled.All bottles, retorts, wax lines and wax chambers, flushed with ethanol and clearite [sic].Per peloris decommissioning procedure.Instrument refilled.Minimum verification ran and fss ran a dummy run.Customer to run test tissue before use.¿ the fas documented affected patient tissue was derived from one (1) ¿factory 2hr xylene¿ protocol comprising 195 cassettes executed in retort a, which started at ¿1 am¿ on 21 june 2024 and completed at ¿3 am¿ on 21 june 2024.The type(s) and size(s) of the affected patient tissue samples were documented as ¿gastrointestinal, skin shaves and nails¿ and ¿2 mm or less¿, respectively.The tissue artefact was described as ¿under processed tissue¿ and the affected tissue samples were reprocessed by ¿manual re-process tissue on the benchtop¿.On 25 june 2024, a leica global technical support manager ¿ applications documented the following information regarding clarifier: ¿the sds states the reagent is 3-6% acetic acid.¿ on 03 july 2024, leica biosystems melbourne received information from the local field applications specialist ¿ core histology that all patient cases were diagnosable.Re-biopsy of a patient(s) had not been either recommended or performed.No adverse consequence(s) to a patient(s) has been reported to the manufacturer.

Brand Name
HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Common Device Name
PROCESSOR, TISSUE, AUTOMATED
Manufacturer (Section D)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD.
495 blackburn road
mount waverly
victoria 00000 0314
AS  0000003149
Manufacturer (Section G)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD.
495 blackburn road
mount waverley
victoria 00000 0314
AS   0000003149
Manufacturer Contact
daya currie
495 blackburn road
mount waverley, vic
AS   0000003149
92117271
MDR Report Key19768051
Report Number8020030-2024-00024
Device Sequence Number20960660
Product Code IEO
UDI-Device Identifier09349458004811
UDI-Public(01)09349458004811(11)190923
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Device Catalogue Number45.0005
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2024
Initial Report FDA Received Date07/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/23/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown